Thank you for your inquiry. From what we gather from the question, you were asking about how important it is to have a creatinine test following 15 days of starting PEP. According to the CDC, PEP does not have any notable side effects other than nausea (1). According to the National Kidney Foundation (2), if you have HIV, your chances of getting kidney disease are greater if you:
Recommendation: If one or more of these qualifications are relevant to you, and/or you are concerned about your kidney health while on PEP treatment, then I would advise you to seek consultation of a healthcare professional for further steps.
- Have a high viral load (a large amount of HIV in the blood).
- Have a low CD4 count (a low number of the blood cells that help fight disease such as HIV)
- Are African American, Hispanic American, Asian, Pacific Islander or American Indian
- Have diabetes, high blood pressure or Hepatitis C
- Have a family member who has kidney disease
- Are 65 or older
- Have used medications over the course of many years that damage the kidneys (such as NSAIDs and other pain killers).
AIDS Vancouver Helpline/Online, Shirley
If you are satisfied with the Helpline service, please consider donating.
(2) HIV and Chronic Kidney Disease: What You Need to Know